Alert archive / Mississippi / Tornado Warnings in 2020

Tornado Warning 45, NWS New Orleans, LA

August 25, 2020Hancock County, Mississippi; Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Aug 25, 2020, 2:44 AM CDT for Hancock County, Mississippi; Saint Tammany Parish, Louisiana. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2020, 2:44 AM CDT (07:44 UTC)
Expired
Aug 25, 2020, 2:56 AM CDT
In force
12 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Saint Tammany Parish, LA, Hancock County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 7.7 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 501 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
501 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

114 
WFUS54 KLIX 250744
TORLIX
LAC103-MSC045-250815-
/O.NEW.KLIX.TO.W.0045.200825T0744Z-200825T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
244 AM CDT Tue Aug 25 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern St. Tammany Parish in southeastern Louisiana...
  Southwestern Hancock County in southern Mississippi...

* Until 315 AM CDT.
    
* At 243 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Pearlington, or 12 miles southwest of Waveland,
  moving northwest at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Pearlington around 300 AM CDT.

People attending St Tammany Festival Test should seek safe shelter
immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3018 8958 3018 8961 3029 8974 3036 8964
      3021 8953
TIME...MOT...LOC 0743Z 138DEG 18KT 3021 8958 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
542 
WWUS54 KLIX 250756
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
256 AM CDT Tue Aug 25 2020

LAC103-MSC045-250806-
/O.CAN.KLIX.TO.W.0045.000000T0000Z-200825T0815Z/
St. Tammany LA-Hancock MS-
256 AM CDT Tue Aug 25 2020

...THE TORNADO WARNING FOR SOUTHEASTERN ST. TAMMANY PARISH IN
SOUTHEASTERN LOUISIANA AND SOUTHWESTERN HANCOCK COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

LAT...LON 3018 8958 3018 8961 3029 8974 3036 8964
      3021 8953
TIME...MOT...LOC 0754Z 138DEG 18KT 3026 8963 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Aug 24, 4:42 PM CDT, 10 hours 2 minutes earlier.

Area forecast discussion, Aug 24, 4:42 PM CDT, 10 hours 2 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
442 PM CDT Mon Aug 24 2020

.SHORT TERM...
Hazards concerning TS Marco all have been dropped earlier today.
Marco's impacts have generally been limited to minor coastal
flooding at this time. Because of this, have dramatically dropped
the PoPs the next few hours. A few small showers are in the area
but rainfall is not anticipated to be heavy or extended duration.
Some gusty winds are possible but should remain below tropical
storm limits.

.LONG TERM...
Of more concern, TS Laura is currently nearby Cuba and will be
moving into the Gulf of Mexico late tonight into tommorow
morning. Conditions in the Gulf are favorable for development for
Laura with very warm temperatures and lower wind shear. While it
is expected to strengthen to hurricane strength, the amount of
intensitification is still uncertain. Major hurricane strength is
not off the table and is really dependent if Laura will be able to
tap into some rapid intensification and how long it stays in the
Gulf. A track moving more towards Texas has more potential for a
stronger intensity hurricane. While the current NHC forecast track
is currently west of the Atchafalaya River, we still have the
potential for significant impacts for southeast Louisiana and
southern Mississippi. Areas near the Atchafalaya have some
potential to get tropical storm force winds. Since we will likely
be on the eastern side of the storm so there is heavy rainfall
potential wherever tropical rain banding sets up, as well as
tornadoes. The current coastal flooding is likely to continue and
worsen as Laura approaches. Some storm surge is expected as Laura
moves in closer. Reluctant to put any specific numbers in here but
I really want to emphasize the potential impacts.
Please stay up to date on the latest forecasts and make sure your
hurricane plan is ready to go.

Later in the week, weather seems to continue to be unsettled but
still has some uncertainty. -BL

&&

.AVIATION...
VFR conditions are prevailing currently but with TS Marco grazing
the area some VFR/IFR ceilings are possible. Gusty winds up to
20-30kts are possible, especially terminals near the coast. Can't
rule out showers or a stray thunderstorm but chances are low and
left out of the forecast at this time. -BL

&&

.MARINE...
Marco is currently just east of the Mississippi coastal waters. While
we have been spared the strongest impacts, winds are currently
around 15-20 kts with gusts up to 30 to 40 kts are possible,
particularly east of the mouth of the Mississippi River. Wave
heights up to 9 feet in the outer waters and a slightly higher
period than usual due to stronger winds. This would be the main
extent of impacts though tomorow night. TS Laura is forecast to
become a hurricane, potentially major at landfall. Much more
significant hazards are expected to impact the coastal waters
tomorrow night into Wednesday. Very high winds and seas will be
the major concerns. Wave heights could top 20+ feet in the outer
coastal waters as well long wave periods. Additionally, any
thunderstorms could have waterspouts. Conditions should begin to
improve into Thursday. -BL

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  87  76  87 /  30  80  30  70
BTR  76  91  78  88 /  30  80  30  80
ASD  73  89  76  88 /  50  80  50  80
MSY  78  89  80  88 /  50  70  50  90
GPT  75  87  78  86 /  50  80  60  80
PQL  74  89  76  89 /  50  80  50  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Watch for LAZ034-046-047-056-059-065>069.

     Storm Surge Watch for LAZ040-056-058-059-062>070-072.

GM...Tropical Storm Watch for GMZ550-552-555-570-572-575.

     Small Craft Advisory until 1 AM CDT Tuesday for GMZ532-536-538-
     557-577.

MS...Storm Surge Watch for MSZ080-081.

GM...Tropical Storm Watch for GMZ552-555-570-572-575.

     Small Craft Advisory until 1 AM CDT Tuesday for GMZ536-538-557-
     577.

&&

In the hours before

Special weather statement, Aug 25, 1:54 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
154 AM CDT Tue Aug 25 2020

LAZ039-040-MSZ077-250730-
Washington-St. Tammany-Pearl River-
154 AM CDT Tue Aug 25 2020

...A SHOWER WILL AFFECT NORTH CENTRAL ST. TAMMANY...SOUTHEASTERN
WASHINGTON PARISHES IN SOUTHEASTERN LOUISIANA AND SOUTHWESTERN PEARL
RIVER COUNTIES...

At 152 AM CDT, a shower was located near Bush, or 9 miles northwest
of Picayune, moving north at 10 mph.

Winds in excess of 30 mph are possible with this shower.

Locations impacted include...
Bogalusa, Sun, Crossroads and Bush.

LAT...LON 3057 8968 3053 8989 3081 9004 3085 8973
TIME...MOT...LOC 0652Z 172DEG 11KT 3062 8980
Special weather statement, Aug 25, 2:01 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service New Orleans LA
201 AM CDT Tue Aug 25 2020

LAZ040-MSZ080-250800-
St. Tammany-Hancock-
201 AM CDT Tue Aug 25 2020

...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN ST. TAMMANY PARISH IN
SOUTHEASTERN LOUISIANA AND SOUTHWESTERN HANCOCK COUNTIES...

At 201 AM CDT, radar indicated showers were located along a line
extending from near Pearlington to 10 miles southwest of Waveland.
Movement was northwest at 10 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Pearlington.

LAT...LON 3018 8946 3019 8946 3018 8955 3016 8958
      3021 8962 3031 8966 3032 8958 3021 8944
      3019 8944
TIME...MOT...LOC 0701Z 151DEG 9KT 3022 8957 3015 8947 3005 8941

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 2:01 AM CDTSpecial Weather StatementLIXHancock59 min
Aug 24, 10:15 PM CDTSpecial Marine WarningLIX60 min
Aug 24, 11:55 PM CDTSpecial Marine WarningLIX95 min
Aug 25, 1:32 AM CDTSpecial Marine WarningLIX118 min
Aug 25, 1:54 AM CDTSpecial Weather StatementLIXWashington36 min
Aug 25, 5:06 AM CDTSpecial Marine WarningLIX114 min
Aug 25, 5:08 AM CDTSmall Craft AdvisoryLIX62 hr
Aug 25, 6:59 AM CDTSpecial Marine WarningLIX50 min
Aug 25, 10:17 AM CDTStorm Surge WarningLIXAssumption54 hr
Aug 25, 10:17 AM CDTTropical Storm WarningLIXAssumption, Iberville, Pointe Coupee, West Baton Rouge51 hr
Aug 25, 2:03 PM CDTSpecial Weather StatementLIXWashington27 min

Nearby

Tornado Warnings in Mississippi, 2020Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.